i am currently on 10mg/day of Generic Paxil for anxiety, depression, and OCD. i wish to supplement with 5-HTP, SAMe, GABA, and inositol. should i wean myself off paxil first? if so, how should i do that? or can i combine the Paxil with 1 or more of these supplemtns at the same time? if so, how should i do that? could i take Paxil 1 day, then supplements the next day (w/o Paxil), etc.
That's complex. Some of those work. Some don't. There's nothing wrong with natural remedies but as those are for treating depression you need to take those under a psychiatrist's supervision. Some psychopharmocologist's such as mine will use natural remedies in addition to medication. I'm not sure if any of those are strong enough to replace a standard anti-depressent or if they should all be taken at once. Any changes in medication should be done with a provider's consent and you'd be surprised. Some are open minded about natural remedies if they are shown to work and be safe in clinical studies. But they should supervise this.
No, you can't take SAMe or 5htp with Paxil, even though you're on a low and possibly subtherapeutic dose. They both increase serotonin the body, as does Paxil, so you risk an overdose of serotonin. Keep in mind that nobody has ever shown a lack of serotonin in anyone suffering from depression or anxiety, ssris like Paxil just allow the body to keep serotonin from breaking down so it can be used longer. 5htp is produced in the body by tryptophan, and then produces serotonin. SAMe works differently, helping with the body's methylization process, which helps produce energy, it also helps decrease inflammation because of the sulphur, and it helps with depression. 5htp helps both with depression and anxiety. GABA is an amino acid that brings the relaxation response. That can probably be used with Paxil, but you have to be careful combining it with tranquilizers like Zanax and klonopin and valium. The amino acid taurine makes GABA in the body. You can take inositol but the studies that showed it working for anxiety used a lot! It's just part of the B complex, but be careful you keep up your levels of choline and phostatidyl serine, as they are in balance with inositol.
Complicated no? That's why it's good to find someone who really knows natural supplements; most psychiatrists don't, most doctors don't, and most are hostile to them because, first, it's competition, and second, because of cost factors and the inability to get patents, there are generally few double blind studies of natural supplements and those that exist are generally done in foreign countries where natural supplements are not so discriminated against by the mainstream.
If you want to go the natural approach, I recommend a book by Hyla Cass called Natural Highs. She's a psychiatrist with UCLA med school. It gives a good rundown of many of the natural supplements, and what dosage to take. But yes, you'd probably have to quit the Paxil to do it. Since you're only on 10mg, now would be the time, because Paxil is extremely hard to quit. Very severe withdrawal is possible. So be careful, wean slowly, and under the care of a good psychiatrist who knows well the problems of discontinuing ssris. And realize that the natural approach will include dietary and lifestyle changes, not just the supplements. If you can find a psychiatrist who works with natural remedies, very cool. There's a psychiatrist named Gordon who works in DC and trains people to go the natural way; he's also on the internet at, I think, the Center for Mind and Body, or something like that. There's another guy named Hedaya in DC or southern Maryland. But these guys are very very expensive, and don't work with health insurance.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.